How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I have been on cipralex 20 mg daily for 6 years now after being

Resolved Question:

I have been on cipralex 20 mg daily for 6 years now after being diagnosed for ocd. I am fine and when I try to go off cipralex ocd symptoms tend to increase. Should I be worried of the long term side effects of cipralex?
Submitted: 4 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 4 years ago.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

Cipralex (escitalopram) is a selective seretonin reuptake inhibitor (SSRI, similar to Prozac and many others). Once you are on it you cannot quit it rapidly or reduce the dosage without getting side efffects, some of which could include electric feeling "brain zaps". and many other side effects.

Evidently, it is helping you control your OCD symptoms, and is one of the drugs typically used. It can cause suicidal ideation (thinking about suicide) or more, but if this doesn't bother you, then there should be no problem.

Quitting has to be a long, slow weaning process over a month or two, or more. Anything quicker than that can lead to severe and sometimes dangerous reactions.

I hope this information has been useful to you.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC
Customer: replied 4 years ago.
I have no suicidal ideation, can I continue on cipralex without stopping it?
Expert:  Elliott, LPCC, NCC replied 4 years ago.
Dear friend,

There does not seem to be any red flags, and you are under the supervision of your physician as well, so you can continue.

There are also methods of psychotherapy that can be used to retrain your mind to avoid obsessive thoughts and compulsive behaviors. You could look into this in the future. The technique I specifically have in mind is called Exposure and Response Prevention.

I wish you good health.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you

Related Mental Health Questions